Alert archive / Tennessee / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Morristown, TN

March 17, 2021Bradley County, Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this areal flood warning at Mar 17, 2021, 9:12 PM EDT for Bradley County, Hamilton County, Marion County, Tennessee. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2021, 9:12 PM EDT (01:12 UTC)
Expired
Mar 18, 2021, 3:00 AM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, TN, Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:06 AM EDTFLOOD1 S Orme, TNORME RD BRIDGE IS FLOODED, LEAVING THE ROAD IMPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS44 KMRX 180112
FLWMRX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown TN
912 PM EDT Wed Mar 17 2021

TNC011-065-115-180700-
/O.NEW.KMRX.FA.W.0004.210318T0112Z-210318T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-Hamilton TN-Marion TN-
912 PM EDT Wed Mar 17 2021 /812 PM CDT Wed Mar 17 2021/

The National Weather Service in Morristown has issued a

* Flood Warning for...
  Bradley County in east Tennessee...
  Southern Hamilton County in east Tennessee...
  Marion County in east Tennessee...

* Until 300 AM EDT /200 AM CDT/.

* At 912 PM EDT /812 PM CDT/, the public reported heavy rain in the 
  warned area due to thunderstorms with multiple roads closed due to 
  high water across the warned area. Flooding is already occurring. 
  Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Chattanooga, Cleveland, Jasper, Soddy-Daisy, Signal Mountain, 
  South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside, 
  Fairmount, Harrison, South Cleveland, Wildwood Lake, East 
  Cleveland, Red Bank, Collegedale, Powells Crossroads and Orme.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area overnight which will result in additional flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3518 8586 3517 8540 3515 8539 3520 8534
      3524 8471 3523 8472 3523 8470 3517 8470
      3509 8475 3508 8474 3499 8478 3499 8586

$$

JLB
2 follow-up statements
606 
WGUS84 KMRX 180439
FLSMRX

Flood Statement
National Weather Service Morristown TN
1239 AM EDT Thu Mar 18 2021

TNC011-065-115-180700-
/O.CON.KMRX.FA.W.0004.000000T0000Z-210318T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-Hamilton TN-Marion TN-
1239 AM EDT Thu Mar 18 2021 /1139 PM CDT Wed Mar 17 2021/

...FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT/2 AM CDT/ EARLY 
THIS MORNING FOR BRADLEY, SOUTHERN HAMILTON AND MARION COUNTIES...

At 1239 AM EDT /1139 PM CDT/, the public reported heavy rain in the 
warned area due to thunderstorms with multiple roads closed due to 
high water across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen.

Some locations that will experience flooding include...
  Chattanooga, Cleveland, Jasper, Soddy-Daisy, Signal Mountain, 
  South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside, 
  Fairmount, Harrison, South Cleveland, Wildwood Lake, East 
  Cleveland, Red Bank, Collegedale, Powells Crossroads and Orme.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3518 8586 3517 8540 3515 8539 3520 8534
      3524 8471 3523 8472 3523 8470 3517 8470
      3509 8475 3508 8474 3499 8478 3499 8586

$$

CDG
424 
WGUS84 KMRX 180655
FLSMRX

Flood Statement
National Weather Service Morristown TN
255 AM EDT Thu Mar 18 2021

TNC011-065-115-180705-
/O.EXP.KMRX.FA.W.0004.000000T0000Z-210318T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-Hamilton TN-Marion TN-
255 AM EDT Thu Mar 18 2021 /155 AM CDT Thu Mar 18 2021/

...FLOOD WARNING WILL EXPIRE AT 3 AM EDT/2 AM CDT/ EARLY THIS 
MORNING FOR BRADLEY, SOUTHERN HAMILTON AND MARION COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3518 8586 3517 8540 3515 8539 3520 8534
      3524 8471 3523 8472 3523 8470 3517 8470
      3509 8475 3508 8474 3499 8478 3499 8586

$$

DGS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this areal flood warning went out at Mar 17, 9:12 PM EDT, 0 minutes earlier.

Area forecast discussion, Mar 17, 9:12 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
912 PM EDT Wed Mar 17 2021

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Currently still have showers and the occasional rumble of thunder
moving northeast through the eastern Tennesee Valley this evening.
We are still looking to our southwest focusing on the location of
the warm front as this remains the best chance for storms to begin
to tap into the lower level of the atmosphere and realize the
strong low level shear. Over the past several hours the front has
really slowed its northern progress (like many of the CAMs have
been anticipating) and still expect the progress to be slow going
over the next several hours. If we can get the front to begin to
occlude this will really diminish the severe thunderstorm
chances in our forecast area, and some of the hourly CAMs are
hinting this may be the final outcome as that front just barely
nudges into southeast Tennessee. Will obviously be keeping a laser
focused eye on storms moving out of AL/GA, but it may be several
more hours for stronger storms to really make significant progress
into SE Tennessee. The highest threat for strong to severe storms
and tornadoes will continue to be the highest across
central/northern Mississippi and Alabama this evening.

The more immediate (and likely more impactful) threat will Flash
Flooding across SE Tennessee as several rounds of showers and
some thunderstorms have moved over the same areas in the southern
valley. Radar estimated QPE and ground observations indicate
southeast tennessee has picked up widespread 1-2 inches over the
past 3-6 hours, with pockets of heavier amounts. Updated Flash
Flood Guidance indicates that across the southern row of SE
Tennessee counties only need to see about 1" of additional rain
over 3 hours to cause Flash Flooding, which is very likely to
happen tonight. Reports from law enforcement and EM's in the areas
are already reporting some minor flooding of roads and other low
lying areas. With more storms brining even heavier downpours to
this area the rest of the night it looks like road closures and
flash flooding is likely tonight. A good time to remember that
night time flooding is one of the most dangerous weather
situations you can encounter and it's NEVER worth driving through
a flooded road even if it looks passable. A flash flood watch
remains in effect for the southern Tennessee Valley down into
northern Alabama and Georgia for the rest of the night into
Thursday morning around sunrise.

ABM

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers across the area with a few embedded rumbles of thunder in
SE TN. Coverage of storms will increase and thunderstorm chances
will increase as well, especially around 06z at KCHA as a warm
front moves northward. Expect the peak time for thunderstorms to
be between 03z to 10z, but a few isolated strikes can occur
outside these times. Flying conditions will remain poor overnight
as strong to severe storms move into the area from AL/MS/GA.
Don't expect improvement in conditions until these storms move
out by mid morning. Another round of scattered rain could occur
during the day tomorrow, but kept mention out to limit TAF length
and focus on the first round of storms tonight.

ABM

&&

.PREV DISCUSSION...
/ISSUED 337 PM EDT Wed Mar 17 2021/
SHORT TERM...(Tonight through Thursday)

Key Messages:

1. Scattered showers/thunderstorms will lift northward this evening
with locally heavy downpours possible.

2. A line of strong to severe thunderstorms will reach the S Plateau
near Midnight and move across the S Valley and SE TN reaching SW NC
by 10 or 11Z.

3. Wind damage, large hail, locally heavy rain, and a low chance of
isolated tornadoes are expected across the S Plateau and the S
Valley as the line moves through.

4. This line will also affect parts of the N Plateau, N and central
Valley, NE TN, and SW VA late tonight as it moves eastward, but only
pockets of wind damage and hail are the main threats in those areas.

5. The storm threat for Thursday has greatly diminished.

Discussion:

Late Afternoon/Evening...

A band of convective showers is moving N across the Plateau and S
and central Valley as of mid afternoon. Lightning activity has
nearly all diminished, but a rumble of thunder and brief moderate
rainfall remains possible as this band continues to lift to the N
and NE toward NE TN into SW VA. This elevated convection has been
tied to WAA and isentropic ascent north of a low/mid level warm
front that is now quickly moving N, and a 30-40 kt LLJ across AL has
been advecting elevated instability northward. However, much of the
East TN Valley has been in cooler, much more stable air, which is
why the lightning has diminished. Nevertheless, kept thunder in the
forecast grids through the evening as the LLJ strengthens and
advects greater amounts of elevated instability into our region.
Latest surface analysis shows the surface warm front still well to
the S across central AL, where surface based convection, including
discrete supercells, have been exploding over the past 1 to 2 hours
in a highly sheared environment. It is this surface warm front that
will dictate how much severe weather we see across the S Plateau and
S Valley overnight (see tonight section below).

Tonight...

Meteorology and Hazard Overview

As the deep, closed mid/upper low currently near the OK/AR borders
lifts ENE through the mid MS Valley tonight, the surface low nearly
stacked beneath it will deepen to around 995 mb over central IL by
Thurs morning. This will pull the aforementioned surface warm front
NE into the S Plateau and S Valley after Midnight, and the latest
RAP and HREF members project this front to reach the far S Plateau
and S Valley (Marion and Hamilton Counties) in the 06-09Z timeframe.
It is common for the warm front to surge N a little faster than
guidance predicts, and the left exit region of a 110-120 kt upper
jet will force a 50+ kt LLJ helping to force the front N, so would
not be surprised to see it reach these southern areas by 04Z. Low-
level shear and SRH continue to look very high in the vicinity of
the surface warm front with 40-50 kts of 0-1 Km shear, 300-600 m2/s2
of 0-1 Km SRH, and 400-700 m2/s2 of 0-3 km SRH. However, the
location of the frontal boundary will dictate tornado potential
because it will not only locally enhance the shear, but it will mark
the surface instability/theta e gradient. The latest RAP and HREF
project a few hundred joules of surface based CAPE along and S of
this warm front, and with the highly sheared environment, this leads
to significant tornado parameter values (STP) of 1 to 1.5 across the
S Plateau into the S Valley, especially Marion, Hamilton, S Bledsoe,
and perhaps parts of Bradley counties. This area will need to be
monitored closely for a few tornadoes possible in the roughly 04 to
09Z timeframe. Farther N, the instability will be elevated, so
despite very impressive deep layer and low-level shear up there too,
convection will mainly produce large hail with pockets of damaging
winds.

Convective Evolution/Timing

In terms of how the convection will evolve, scattered multi-cell
clusters lifting out of AL this evening will give way to a QLCS
moving in from the W, and this QLCS should cross in the 04-10Z
timeframe. It will likely reach the S Plateau and S Valley W of I-75
between 04 and 07Z, then cross the rest of the region in the 07-10Z
timeframe. As stated earlier, a few tornadoes are possible in the S
Plateau and S Valley, and these will generally occur with rotation
embedded in the QLCS, but we'll need to watch for discrete cells
ahead of the line depending on how quickly the warm front can surge
into that area.

Flooding Potential and Mountain Winds

Another hazard will be locally heavy rainfall leading to localized
flash flooding. This will generally be limited since the convection
will be moving fast (40+ kts), but the S Plateau, S Valley, into SW
NC have the greatest chance to see some flooding since that area saw
1-2 inches of rain yesterday. High Wind Warning remains in effect
for the E TN mountains and foothills this evening through 18Z Thurs
as the 50+ kt LLJ crosses the terrain. The flow will be SW and not
overly perpendicular to the terrain, but the high speeds will lead
to warning criteria winds of 70+ mph in the highest peaks.

Thursday...

The early morning QLCS will exit E quickly after 11 or 12Z, and as
the storm system continues to shift toward the lower OH Valley, it
will occlude with the cold front crossing our region rapidly behind
the warm front. This greatly limits the amount of recovery time that
we will have in the narrow warm sector before the cold front crosses
in the late morning to early afternoon timeframe. CAMS have caught
onto this idea with only a scattered, weak line redeveloping during
the mid morning. Deep layer shear remains strong ahead of the cold
front (60-80 kts 0-6 Km), but low-level shear and SRH will quickly
diminish, and with the limited instability/lack of recovery time, do
not expect much in the way of severe weather. Scattered
showers/thunderstorms with 40-50 mph winds, small hail, and limited
lightning are the most likely scenario quickly moving W to E from
mid morning through early afternoon with all activity gone by 17Z.
As the upper low and associated cold pocket aloft approaches during
the afternoon, WBZ heights lowering below 6000 ft and surface
warming will create low-level instability for scattered, low-topped
convective showers capable of pea sized hail, so kept chance PoPs
through the afternoon and evening. Highs in the 65-70 degree range
in the morning will fall through the 60's during the afternoon.

Garuckas

LONG TERM...(Thursday Night through Wednesday)

Closed H5 low will be entering the Plateau as Thursday night begins.
Models are slightly disputing the path of its center, with the NAM
the southernmost solution passing south of Gatlinburg, while the
GFS, ECMWF, and CMC keep the center north of I 40. That NAM solution
generates some mountaintop snows by 12Z Friday, so there may be some
accumulations above 5000 feet. Otherwise, the precip ends quickly
from the west Friday, lingering longest and lightly over the
mountains.

Afterwards, high pressure will dominate the area for several days,
with dry and warming weather Saturday through Tuesday. The next
uncertainty is how long the ridge of high pressure can hold.
Troughing takes hold across the western U.S., and the next weather
system to approach us will eject out of that broad western trough.
The GFS is quickest with the onset of rain, impacting us late Tues
through Wed. But the ECMWF and CMC are stronger with our ridging and
keep us dry through next Wednesday night. So I'm just tossing in low
POPs for next Tues night through Wednesday night until we and
surrounding offices can lean more firmly one way or the other.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  64  46  56  39 /  90  40  20  10  10
Knoxville McGhee Tyson Airport, TN  60  69  45  53  35 /  90  80  60  20  10
Oak Ridge, TN                       59  66  44  54  35 /  90  80  60  10  10
Tri Cities Airport, TN              55  70  42  52  30 /  80  90  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch until 8 AM EDT /7 AM CDT/ Thursday for Bledsoe-
     Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-
     Sequatchie-West Polk.

     High Wind Warning until 2 PM EDT Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 17, 3:42 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 PM EDT Wed Mar 17 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
342 PM EDT Wed Mar 17 2021 /242 PM CDT Wed Mar 17 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible tonight mainly across
the southern Plateau and in portions of southeast Tennessee.
Strong winds and hail will be the primary threats, but there is a
low chance for isolated tornadoes. In addition, rain will be heavy
at times and flooding will be possible across the southern Plateau
into southeast Tennessee and southwest North Carolina.

Strong winds are likely across portions of the higher elevations
and foothills of the East Tennessee mountains tonight through
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, isolated showers and thunderstorms are expected to
develop over the area during the morning into the early afternoon.
A few of these storms may be strong, with marginally severe winds
and small hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Thursday.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:19 AM EDTSpecial Weather StatementMRXJefferson41 min
Mar 18, 9:30 AM EDTSpecial Weather StatementMRXGrainger, Hancock45 min
Mar 18, 9:54 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie33 hr
Mar 18, 10:35 AM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Hancock, Jefferson, Knox3 hr
Mar 18, 11:15 AM EDTSpecial Weather StatementMRXSullivan, Washington45 min
Mar 18, 11:28 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Mar 18, 12:59 PM EDTSpecial Weather StatementMRXCampbell46 min
Mar 18, 1:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Mar 18, 1:19 PM EDTSpecial Weather StatementMRXGreene41 min
Mar 18, 1:42 PM EDTSpecial Weather StatementMRXAnderson, Union48 min
Mar 18, 1:52 PM EDTSpecial Weather StatementMRXGreene, Sullivan, Washington53 min
Mar 18, 2:07 PM EDTSpecial Weather StatementMRXClaiborne23 min
Mar 18, 2:12 PM EDTSpecial Weather StatementMRXCampbell48 min
Mar 18, 2:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Mar 18, 2:36 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union39 min
Mar 18, 3:02 PM EDTSpecial Weather StatementMRXKnox43 min
Mar 18, 3:12 PM EDTSpecial Weather StatementMRXUnion48 min
Mar 18, 3:13 PM EDTSpecial Weather StatementMRXHancock47 min
Mar 18, 3:19 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Mar 18, 4:02 PM EDTSpecial Weather StatementMRXCampbell43 min
Mar 18, 4:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
Mar 18, 4:14 PM EDTSpecial Weather StatementMRXClaiborne46 min
Mar 18, 4:23 PM EDTSpecial Weather StatementMRXUnicoi37 min
Mar 18, 4:50 PM EDTSpecial Weather StatementMRXCarter25 min
Mar 18, 5:13 PM EDTSpecial Weather StatementMRXJefferson32 min
Mar 18, 6:08 PM EDTSpecial Weather StatementMRXHawkins37 min
Mar 18, 6:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Mar 18, 7:04 PM EDTSpecial Weather StatementMRXCarter26 min
Mar 18, 7:40 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 18, 7:42 PM EDTSevere Thunderstorm WarningMRXJohnson26 min

Nearby

Areal Flood Warnings in Tennessee, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.